- By: Rosemary Morgan
An 84 year old man was admitted as an emergency with six week history of diarrhoea associated with weight loss. There was no history of bleeding from the rectum or mucus discharge. About eight weeks before admission he had been treated for a chest infection by his general practitioner with co-amoxiclav.
Physical examination showed a malnourished frail man, who was clinically dehydrated. Abdominal examination was unremarkable. His full blood count showed a mild neutrophilia and biochemistry found urea at 12 mmol/l.
He had flexible sigmoidoscopy which showed inflammation extending from the rectum to the mid-sigmoid colon. Subsequent stool samples where positive for Clostridium difficile toxin.
Cdifficile produces 2 toxins that initiate an inflammatory reaction. Toxin A is an enterotoxin that binds to known receptors in the bowel wall. This leads to activation of the inflammatory cascade, cytoskeletal derangements and disruption of the intercellular tight junctions causing fluid secretion, mucosal injury,